In patients undergoing chemotherapy, motor neuropathy is relatively uncommon compared to sensory neuropathy, and often results from mitotic arrest and subsequent cell apoptosis (3). CIVFMI is an uncommon complication, with few reports of neurotoxic effects of anticancer agents, such as peripheral neuropathy (4). Although adverse effects resolve spontaneously after the cessation of chemotherapy in most cases, CIVFMI can present with a variety of aerodigestive symptoms, including dysphagia, dysphonia, and dyspnea (5). These symptoms are not specific to CIVFMI, but are similar to those associated with vocal-fold motion impairment.
IL improves glottic insufficiency through medialization of the vocal folds and can be performed under local anesthesia in an awake-patient. Hyaluronic acid is the most commonly used agent owing to its ease of use and low complication and high improvement rates (10). However, serious life-threatening reactions have been reported following IL. Between 2009 and 2020, 47 individual adverse events were reported after IL, and the most common adverse reactions were laryngeal edema (39.1%), persistent dysphonia (28.3%), and dysphagia or dysphagia after injection (23.9%) (11). Of the 47 reported adverse events, 29 (63%) were major complications (defined as requiring emergency room treatment, hospitalization, intubation or tracheostomy, and surgical intervention), including postoperative airway obstruction due to hypersensitivity (11). Halderman et al. reported one life-threatening postoperative hematoma with dyspnea and voice changes after 82 injections in 64 patients (6).
To the best of our knowledge, a hematoma caused by IL in a patient with CIVFMI has not been reported previously. Our patient presented with unilateral CIVFMI with dysphonia and aspiration that was diagnosed as DLBCL and developed after six cycles of the R-CHOP regimen. To prevent aspiration pneumonia, which is highly fatal in patients undergoing chemotherapy, we planned IL. The patient received the 7th cycle of R-CHOP, and approximately 5 h later, IL was performed according to the classical procedure. There were no specific findings during the procedure. After the procedure, the patient's vital signs were stable, and she was discharged. Three days after IL, a life-threatening hematoma with thrombocytopenia with a platelet count of 43,000/mcL developed, and emergency surgery was performed.
To the best of our knowledge, there are no reports of IL in patients undergoing chemotherapy, and there is no literature on the timing of IL. The frequency of thrombocytopenia differs depending on the regimen used, and is 5–9% with R-CHOP (12). Thrombocytopenia caused by chemotherapy can cause complications after major surgery as well as simple procedures such as IL. The onset of thrombocytopenia is generally between 7 and 10 days, and it can persist for 30–60 days (12). The appropriate time interval between chemotherapy and surgery has not been described well in previous studies; however, surgery should be performed when the neutropenic window has passed, which is generally between 3 and 4 weeks (13).
In conclusion, this case highlights that dysphonia and aspiration may be signs of CIVFMI. Early identification of CIVFMI and appropriate surgical intervention are essential for managing this disorder. IL avoids open surgical procedures such as tracheostomy, has fewer complications, and improves the quality of life in patients with CIVFMI. However, it is important to promptly evaluate patients with symptoms such as dyspnea and stridor after IL and select a safe procedure time for patients receiving chemotherapy to avoid serious complications such as hematomas.